Do you know which medications may have deadly side effects on your children?
SARASOTA – Parents, you may want to read that medicine bottle extra carefully before giving a dose to your child, it may be life threatening.
A strong warning about meds with potentially deadly effects on our children: the FDA warns children under 18 shouldn’t take tramadol and children under 12 shouldn’t take codeine, both drugs used to treat pain.
Pediatrician Robert Weiss outlines the dangerous side effects. “Respiratory depression, vomiting, lethargy, and cardiac problems that result in death,” he says.
It’s not just codeine and tramadol, the danger lies within all opioids. “In some opioids when a child particularly under the age of 5 is exposed to it, even a part of a pill can be fatal,” says Weiss.
Weiss says children have a much lower body mass, so it doesn’t take much to get in their system. Beware; opioids may lurk in cough medicine.
“Under the age of 4 the academy doesn’t recommend any cold or cough medicines,” says Weiss. The Academy of Pediatrics finds these medications aren’t effective and are highly dangerous, especially hydrocodone.
“When adolescents are given hydrocodone in their cough medicine to help with that night time cough, there’s an increase, a fourfold increase in the number of adolescents that are then going to move forward to heroin and other addictive drugs,” says Weiss.
So it’s best to steer clear of all opioids and ask your pediatrician for natural remedies. “If you’re over the age of 1 sometimes just a little honey, and that helps soothe the back of the throat,” says Weiss. “Humidification, if it happens to be dry in your house.”
Weiss encourages parents to keep opioids in a safe place, out of a child’s reach.
The post Do you know which medications may have deadly side effects on your children? appeared first on SNN TV.